New York, 2018High Wind in New York, April 16, 2018
April 16, 2018 · NWS BUF · 2 events in 2 counties and zones
As the mid-month ice storm departed, high winds and rainfall ushered warmer air into the area. This resulted in locally strong wind gusts in the North Country and wind damage, especially in Jefferson and Lewis Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the mid-month ice storm departed, high winds and rainfall ushered warmer air into the area. This resulted in locally strong wind gusts in the North Country and wind damage, especially in Jefferson and Lewis Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 16, 4:09 AM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 16, 4:09 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
509 AM EDT Mon Apr 16 2018
.SYNOPSIS...
An area of low pressure will move slowly across the region today
with a period of moderate to heavy rain which will end from west to
east. There also will be gusty winds this morning east of Lake
Ontario. Colder air will then move back into the region tonight
through midweek, with some rain and snow showers. Some minor snow
accumulation is likely across higher terrain.
&&
.NEAR TERM /THROUGH TONIGHT/...
A broad area of low pressure will move slowly east across Western
New York today. There is a strong 70 kt low level jet associated
with this low which extends from Delmarva to central New York. Radar
shows an area of heavy rain associated with this across Maryland and
southeaster Pennsylvania early this morning. Mesoscale guidance
that captures this slides the heaviest rain to the east along with
the LLJ. Significant moisture will still feed into our region,
resulting in a soaking moderate to heavy rainfall. However, rainfall
amounts from this should average 1-1.5 inches. This would mainly
result in within bank rises, with minor flooding possible at a few
locations. Since there is still a risk, we will maintain the
Flood Watch for now.
The low level jet will also result in strong winds east of Lake
Ontario. These should be in the west of the Tug Hill and Adirondacks
where downsloping will help mix the LLJ to the surface with gusts to
60 mph. Winds will diminish late this afternoon when the jet axis
moves to the east of the area.
Otherwise, moderate to heavy rain will end from west to east, but
there still will be some showers behind the LLJ as the surface low
moves across the area. Highs will generally be in the 40s. Winds
will also be gusty behind the low across the lake plains this
afternoon, but below advisory criteria. This also result in falling
temperatures late this afternoon, with some wet snow possible across
higher terrain late.
Cooler air will (again) build back into the region behind the low
tonight. Consensus 850mb temperatures will fall to -7C to -10C by
daybreak Tuesday. There will continue to be a moist WSW flow
underneath an upper level trough which will support some rain or
snow showers. This will be enhanced by upsloping east of the lakes,
and also possibly by a land breeze convergence boundary. This may
result in some light accumulation of 1-2 inches tonight across
portions of the Western Tier and Wyoming/Boston hills and on the Tug
Hill. Lows tonight will be in the upper 20s to lower 30s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday surface low pressure will be found to the north of Lake
Ontario, with an upper level closed low above. Cold air will wrap
around this low, and across our region through the day, bringing
lake enhanced snows off the lakes as 850 hPa temperatures drop to -8
to -10C. Initially Tuesday morning snows will favor areas to the
east of the lakes, but as we progress through the day low level
lapse rates will increase such that convective showers (snow or
possibly rain) will also occur across the entire region under the
upper level low. Soundings display the atmosphere below freezing,
except for the boundary layer. Though we will warm into the mid to
upper 30s snow is likely the main p-type through the day though some
spots of rain are possible where the boundary layer warms
sufficiently to melt falling snow flakes.
Snow, especially early through the day could accumulate a few inches
across the hills south of Buffalo, and 1-3 inches on the Tug Hill.
Even lower elevations of the Niagara Frontier are susceptible to
minor snow accumulations. Under the upper level low temperatures
through the day will be well below normal with highs ranging through
the 30s.
Tuesday night the upper level low will track eastward and with the
core of the cold air now along and east of Lake Ontario...the Tug
Hill region is likely to receive the bulk of the snow accumulation
through the night. A shortwave will drop southward across northern
New York late Tuesday night, possibly enhancing snows...with another
2 to 4 inches possible on the Tug. It is not out of the question
that a few spots may exceed 4 inches. Farther to the west snows will
taper off, with minor accumulations under an inch across the
southern Niagara Frontier and So. Tier.
Wednesday our airmass will begin to moderate as the upper level low
exits eastward. Precipitation, of snow/rain will end east of lake
Ontario, and a narrow surface ridge will give the region a brief
reprieve from the inclement weather. Some breaks of sunshine are
possible with surface temperatures rising into the mid to upper
40s...which is still a solid 10 degrees below normal.
A storm system over the Midwest will send a warm front eastward
Wednesday afternoon and overnight. Light rain (with some higher
elevation snow) is possible later Wednesday afternoon across WNY,
expanding eastward across the remainder of the Eastern Great Lakes
region through the night. Increasing cloud cover should maintain
temperatures just above the freezing mark Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday the center of a storm system will pass by along or just to
our south. Lift ahead of a shortwave will bring predominately rain
through the day, but as the low pushes eastward colder air will wrap
behind the low and across the Eastern Great Lakes region with rain
transitioning to a mix of snow/rain before tapering off through the
night. Moisture will remain plentiful Thursday night and this will
slow the cooling...with the area dropping to near the freezing mark.
Friday and Friday night...the newly formed closed low over Maine
will push east across the Canadian maritimes while ridging from the
Upper Great Lakes will grudgingly push east. This along with
significant mid level drying will prompt the leftover mixed showers
to taper off from west to east with gradual clearing expected as
well.
For the weekend...there is strong consensus between the various
medium range ensembles that a large surface high will take up
residence over the Great Lakes region. While this should support
fair weather...there will be a storm system over the Tennessee
Valley that will have to be watched for Sunday and Sunday night. It
is not out of the question that moisture from this advects northward
across Pennsylvania to our 'doorstep' by late weekend...although the
aforementioned high should effectively block the advance of any real
cloud cover/pcpn. Temperatures for the weekend will climb back to
near normal levels...which include daytime highs in the 50s.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
An area of rain will move from west to east, along with a strong
low level jet axis. This will result in a period of moderate rain
and LLWS with mainly MVFR conditions as this moves through this
morning. Then surface low pressure will slowly move across the area
from west to east today. Winds will shift, with a period of IFR
conditions in lower cigs likely this until southwesterly winds
increase and improve mixing behind this system. Colder air will move
in behind this, with lingering showers behind this low changing to
snow showers tonight. Expect mainly MVFR conditions tonight, with
periods of IFR in snow showers.
Outlook...
Tuesday through Wednesday...Rain and snow showers with MVFR/IFR.
Thursday...Areas of MVFR with rain showers likely.
Friday...Mainly VFR with a chance of rain/snow showers.
&&
.MARINE...
Low pressure will move across the waters today with strong easterly
winds diminishing, then shifting to the southwest and increasing
behind this system. The transition will be so quick that small craft
headlines were just extended all the way through for most areas. A
moderate southwesterly flow will continue behind this system
supporting some small craft headlines into Wednesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Warning until 5 PM EDT this afternoon for NYZ007-008.
Flood Watch through Tuesday afternoon for NYZ004>008-014.
Wind Advisory until 2 PM EDT this afternoon for NYZ006.
Flood Watch through Tuesday afternoon for NYZ001>003-010>013-
019>021-085.
MARINE...Small Craft Advisory from 2 PM this afternoon to 11 PM EDT
this evening for LEZ020.
Small Craft Advisory from 11 AM this morning to 5 AM EDT
Wednesday for LEZ040-041.
Small Craft Advisory from 2 PM this afternoon to 11
PM EDT this evening for LOZ030.
Small Craft Advisory until 5 AM EDT Wednesday for LOZ042-
043.
Small Craft Advisory until 6 PM EDT Wednesday for LOZ044-
045.
Small Craft Advisory until 10 AM EDT this morning for
SLZ022-024.
&&
SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...Thomas
LONG TERM...RSH/Thomas
AVIATION...Apffel
MARINE...ApffelHazardous weather outlook, Apr 16, 3:35 AM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
435 AM EDT Mon Apr 16 2018
NYZ007-008-170845-
Jefferson-Lewis-
435 AM EDT Mon Apr 16 2018
...HIGH WIND WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>003-010>013-019>021-085-170845-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
435 AM EDT Mon Apr 16 2018
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004-005-014-170845-
Wayne-Northern Cayuga-Ontario-
435 AM EDT Mon Apr 16 2018
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ006-170845-
Oswego-
435 AM EDT Mon Apr 16 2018
...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
435 AM EDT Mon Apr 16 2018
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Apr 16, 4:38 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
538 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN 7 WSW LOWVILLE 43.75N 75.62W
04/15/2018 M0.50 INCH LEWIS NY SOCIAL MEDIA
AT HOOKER STATION.
&&
EVENT NUMBER BUF1800337
KRALocal storm report, Apr 16, 4:46 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
546 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FREEZING RAIN 3 NW ALDEN 42.93N 78.54W
04/15/2018 M0.50 INCH ERIE NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1800338
KRALocal storm report, Apr 16, 4:48 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
548 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FREEZING RAIN HOLLEY 43.22N 78.03W
04/15/2018 M0.25 INCH ORLEANS NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1800339
KRALocal storm report, Apr 16, 4:53 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
553 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FREEZING RAIN 2 SSE BUFFALO 42.86N 78.84W
04/15/2018 M0.25 INCH ERIE NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1800340
KRAHigh Wind, Jefferson
- When
- April 16, 6:00 AM EST to 4:00 PM EST
- Where
- Jefferson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.999, -76.052 (the zone’s center; the record gives no point)
Multiple reports of trees, branches, and wires down in multiple areas of the county.
High Wind, Lewis
- When
- April 16, 6:00 AM EST to 4:00 PM EST
- Where
- Lewis forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.785, -75.449 (the zone’s center; the record gives no point)
Multiple reports of trees, branches, and wires down in multiple areas of the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Vermont, April 16, 2018$275,000 · 63 kt wind · 4 events
- Strong Wind in New York, April 16, 2018$180,000 · 5 events
- High Wind in Utah, April 16, 2018$50,000 · 74 kt wind · 7 events
- Flooding and Strong Wind in Massachusetts, April 16, 2018$28,000 · 14 events
- Strong Wind in Connecticut, April 16, 2018$50,000 · 1 event
- High Wind in Wyoming, April 16 to 17, 201874 kt wind · 31 events
- Flash Flooding and Flooding in New Jersey, April 16 to 17, 201825 events
- Debris Flows and Flooding in Washington, April 16 to 19, 2018$23,000 · 4 events
- High Wind and Strong Wind in California, April 16, 2018$20,000 · 62 kt wind · 6 events
- Hail and Lightning Strike in California, April 16, 20180.25 in hail · 15 events
- Flash Flooding and Flooding in New York, April 16 to 17, 201813 events
- Flash Flooding and Flooding in Virginia, April 16, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753724, 753725.